Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 8:43 PM EDT for Marion County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1998, 8:43 PM EDT (00:43 UTC)
- Expired
- May 17, 1998, 9:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 9:00 PM EDT | Hail 0.75 | Rains, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2733 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
869 WUUS1 KILM 180043 SVRILM SCC067-180115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 843 PM EDT SUN MAY 17 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 915 PM EDT A SEVERE THUNDERSTORM 5 MILES SW OF CENTENARY WILL MOVE TO THE SOUTH AT 5 TO 10 MPH. THE STORM IS CAPABLE OF PRODUCING 3/4 OF AN INCH OR LARGER HAIL AND EXTREMELY DANGEROUS CLOUD TO GROUND LIGHTNING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. DCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:23 PM EDT, 20 minutes earlier.
Area forecast discussion, May 17, 8:23 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 823 PM EDT SUN MAY 17 1998 RDU: STILL MAY HAVE TO CARRY SLGT CHC POP AHEAD OF MAIN FRONT THROUGH MIDNIGHT...BUT CONDITIONS CERTAINLY IMPROVING ACROSS ERN NC. OPTING FOR A SLOWER ARRIVAL OF THE DRIER AIR...THANKS TO ILM'S NASTY BACKBUILDING CONVECTIVE COMPLEX. LEANING TOWARD LOW TEMPS IN THE MID 60S S AND 60-65 N...JUST A HAIR MILDER THAN NUMBERS IN THE CURRENT ZONES. CWF: COLD FRONT ELONGATING ITS POSITION AND WILL PASS THRU THE NRN WATERS INITIALLY WHICH GOES ALONG WITH FCST. CURRENTLY LIGHT FLOW ACROSS THE WATERS BUT EXPECTING A LATE NIGHT SURGE ON THE NRN WATERS BUT LITTLE HINT OF THAT ATTM. MAIN CHANGES WILL BE TO CLEAN UP THE SHRA/TSRA. DISC: FROM BOTH OF YSTDYS MODEL RUNS...THE NGM OUTPERFORMED THE ETA ON THIS EVENT. HAVE NOT HAD MUCH TIME TO INSPECT VERY MUCH FROM 12Z...BUT LIKE THE SLOWER PROGRESSION OF WSHFT THRU OUR CWA OVERNIGHT IS PREFERRED. THIS MAKES IT TRICKY FOR DEVELOPMENT OF LATE NIGHT FOG AS LOCATIONS WITH WET GROUNDS LIKELY TO SEE SOME STRATUS/FOG IF LIGHT NNE WIND ARRIVES BY DAWN. QUICK LOOK AT THE MESOETA SHOWS A WAVE OF LOW PRES ALONG THE FRONT OFFSHORE AT MID MORNING MON...POSS$IBLY KEEPING SOME CLOUDS ALONG THE S BEACHES AND ALTERING WIND DIRECTIONS ON THE OUTER BANKS. .MHX...NONE. RVT
In the hours before
Local storm report, May 17, 5:45 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM ROCKY POINT NC .75 INCH HAIL
05/17/98 PENDER 7 MILES SOUTH OF BURGAW
DRHLocal storm report, May 17, 5:45 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM ROCKY POINT NC .75 INCH HAIL
05/17/98 PENDER 7 MILES SOUTH OF BURGAW
DRHLocal storm report, May 17, 7:09 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
709 PM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LAKE WACCAMAW NC .75 INCH HAIL
05/17/98 COLUMBUS LAKE WACCAMAW AND BOLTON
AREALocal storm report, May 17, 7:12 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM LAKE WACCAMAW NC .75 INCH HAIL
05/17/98 COLUMBUSLocal storm report, May 17, 7:23 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
723 PM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM CLARKTON NC .75 INCH HAIL
05/17/98 BLADEN
0722 PM CERRO GORDO NC .75 INCH HAIL
05/17/98 COLUMBUSLocal storm report, May 17, 7:36 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
736 PM EDT SUN MAY 17 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM CHADBOURN NC 1.75 INCH HAIL
05/17/98 COLUMBUSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:11 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.